U.S. doctors online nowAsk doctors free
A 43-year-old member asked:

When taking a diuretic, do you need to also take a potassium supplement?

2 doctor answers3 doctors weighed in
Dr. John Szawaluk
Cardiology 31 years experience
Possibly: Depending on the specific diuretic you are taking. Some diuretics waste more potassium than others. Also if you are taking a potassium sparing diuretic you may not need extra potassium. Either way tou should have your potassium levels monitored.
Dr. Jack Rubin
Nephrology and Dialysis 48 years experience
Potassium supplement: Hypokalemia (H) can be caused be caused by diuretics (D). They do this by two mechanisms. One is by potassium (K) losses in the urine. The other way is by magnesium (M) losses caused by the D. Patients with low M levels will not be able to increase their K level until the M is repleted. Check your M level and if low eat foods rich in M, such as cashews, or try some M supplements. Get a blood test.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 19, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.